Alert archive / Pennsylvania / Special Weather Statements in 2021
Special Weather Statement, NWS Binghamton, NY
NWS Binghamton, NY issued this special weather statement at Jan 20, 2021, 7:39 AM EST for Sullivan County, New York; 4 counties in Pennsylvania. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 20, 2021, 7:39 AM EST (12:39 UTC)
- Expired
- Jan 20, 2021, 8:30 AM EST
- In force
- 51 min
- Issued by
- NWS Binghamton, NY
Counties Sullivan County, NY, Lackawanna County, PA, Luzerne County, PA, Wayne County, PA, Wyoming County, PA
The radar
The Binghamton radar (KBGM), 82 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 0.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
727
WWUS81 KBGM 201239
SPSBGM
Special Weather Statement
National Weather Service Binghamton NY
739 AM EST Wed Jan 20 2021
NYZ057-062-PAZ038>040-043-044-047-048-072-201330-
Sullivan-Delaware-Southern Wayne-Wyoming-Susquehanna-Northern
Wayne-Bradford-Luzerne-Lackawanna-Pike-
739 AM EST Wed Jan 20 2021
...A SNOW SQUALL WILL AFFECT SOUTHWESTERN DELAWARE...SULLIVAN...
SOUTHERN SUSQUEHANNA...LACKAWANNA...WAYNE...LUZERNE...NORTHWESTERN
PIKE...SOUTHEASTERN BRADFORD AND WYOMING COUNTIES...
At 735 AM EST, a band of heavy snow showers was located along a line
extending from 6 miles southwest of Andes to Kettle Creek Gorge.
Movement was east at 30 mph. These snow showers will cause quick
reductions in visibilities and produce accumulations of an inch or
so. Road conditions will rapidly deteriorate in these snow showers
and impact the Scranton Wilkes Barre area during the morning
commute.
Locations impacted include...
Rockland, Scranton, Wilkes-Barre, Falls, Muhlenberg, Dunmore,
Kingston, Fallsburg, Nanticoke and Plains.
LAT...LON 4103 7622 4114 7623 4114 7628 4125 7632
4154 7622 4156 7647 4214 7484 4206 7470
4202 7478 4188 7446 4175 7457 4166 7444
TIME...MOT...LOC 1235Z 284DEG 27KT 4210 7484 4143 7671
$$
MWGWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jan 20, 6:30 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jan 20, 6:30 AM EST, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 630 AM EST Wed Jan 20 2021 .SYNOPSIS... Snow showers will persist for much of Wednesday, then increase again Thursday as a fast moving storm system descends from Canada. Temperatures will be chilly this weekend with highs in the teens or lower 20s. && .NEAR TERM /THROUGH THURSDAY/... 540 AM update... The lake effect snow activity over Northern Oneida County has weakened. We cancelled the advisory. Previous discussion... A lake effect snow band will affect Northern Oneida County through the early morning hours. Overnight accumulations of 3 to 6 inches are anticipated, given the high radar returns and upstream reports. A passing trough will swing winds to the northwest today. This will generate synoptic snow showers with embedded lake effect downwind of the relatively warmer lake waters. Lapse rates will trend toward dry adiabatic this afternoon. The decreased stability will cause a few squalls with brief whiteout conditions. We used a non-diurnal temperature trend today, as temperatures should fall through the afternoon hours. Most areas will see between 1 and 2 inches of new snow between the early morning hours and this afternoon. After a quiet evening, a clipper system will drop into NY Thursday morning and afternoon with a mix of synoptic and lake effect snow. A dusting to an inch of snow will fall across the region. Far northern sections of the forecast area could pick up an inch of two. Highs will peak in the lower to middle 30s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... 325 AM Update: Most of this period will feature scattered lake effect snow showers, mainly in Central NY. Northeast PA and the southern Catskills will likely remain mostly dry. Behind the departing clipper system, winds will shift to a more westerly direction. Meanwhile, 850mb temperatures fall to around -9C by Friday morning. This will set the stage for lake effect snow showers to develop east of Lake Ontario and Lake Erie Thursday night. Moisture looks relatively limited, and therefore snow amounts will be relatively minor. Highest snowfall amounts Thursday night will be across northern Oneida County, where 1-3 inches of snow is currently expected. Less than an inch is currently expected elsewhere. Low temperatures are expected to be in the 20s. A continued west-northwest flow will keep lake effect snow showers going Friday through Friday night. The area of the most concentrated snow showers will shift a bit southward on Friday to the NY Thruway corridor and the Finger Lakes Region. Still expecting snowfall amounts to remain on the lighter side, with generally 1-3 inches of snow expected across these areas, and less than an inch towards the Twin Tiers and Catskills. Much of Northeast PA, especially the Poconos will likely remain mostly dry with partly sunny skies. Rest of the area will be mostly cloudy as is usual with northwest flow. Highs on Friday are expected to be in the upper 20s to mid 30s, with lows Friday night mainly in the teens. A few lingering light lake effect snow showers are possible in Central NY on Saturday, but otherwise a general drying trend is expected. Mostly cloudy skies are expected in Central NY, with partly sunny skies in Northeast PA and the southern Catskills. With Canadian high pressure moving in, cold weather is expected with 850mb temperatures falling to around -18C. Highs will likely only be in the mid teens to lower 20s for the majority of the area, with parts of the Wyoming Valley in the mid 20s. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... 325 AM Update: Strong Canadian high pressure will bring dry weather Saturday night through Sunday along with partly sunny skies for Sunday. However, with 850mb temperatures still quite cold (-10C to -12C), high temperatures will still be below normal, albeit a few degrees warmer than Saturday. Highs are expected to be in the upper teens to mid 20s for the majority of the area, with parts of the Wyoming Valley in the upper 20s. Forecast uncertainty increases by the beginning of next week. While a favorable storm track/active pattern looks to set up, arctic high pressure may be strong enough to keep precipitation to our south. However, this is far from a certainty, and it is possible the high situates itself a bit further north and/or becomes weaker, therefore allowing precipitation chances to be further north. With the highly uncertain forecast, for now just followed the NBM (National Blend of Models) for PoPs for beginning of the week. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... 630 AM update... Snow showers will bring a mix of IFR and MVFR restrictions to our terminals through Wednesday afternoon. Ceilings will fluctuate between 1200 and 3500 feet, while visibilities bounce between 1SM and 4SM. Snow showers will taper off late Wednesday afternoon as a transient high pressure system moves through the region. VFR conditions will prevail as northwest winds increase to 10 to 20 knots. Expect another round of snow showers Wednesday night when a cold front drops out of Canada. IFR restrictions will be likely in snow showers. Outlook... Thursday through Saturday...More of the same with snow showers, low clouds, and MVFR-IFR restrictions. This activity will be more widespread on Thursday and Thursday night with the passage of a clipper system. Sunday...Possibly high pressure and VFR conditions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...DJP NEAR TERM...DJP SHORT TERM...BJG LONG TERM...BJG AVIATION...DJP
Hazardous weather outlook, Jan 20, 5:41 AM EST, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 541 AM EST Wed Jan 20 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-211045- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 541 AM EST Wed Jan 20 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Snow showers this morning will lead to a slick commute. Allow extra time to reach your destination. In addition, a few snow squalls will be possible this afternoon with brief whiteout conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jan 20, 6:27 AM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Binghamton NY
627 AM EST Wed Jan 20 2021
NYZ055>057-PAZ038>040-043-201230-
Tioga-Broome-Delaware-Wyoming-Susquehanna-Northern Wayne-Bradford-
627 AM EST Wed Jan 20 2021
...A SNOW SQUALL WILL AFFECT BROOME...SOUTHWESTERN DELAWARE...
SOUTHEASTERN TIOGA...SUSQUEHANNA...NORTHWESTERN WAYNE...BRADFORD AND
NORTHWESTERN WYOMING COUNTIES...
At 626 AM EST, a snow squall was located along a line extending from
near Afton to near Sylvania. Movement was southeast at 30 mph.
Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Rush,
Jackson, Athens and Towanda.
Visibilities may drop quickly to less than a quarter of a mile in
this squall.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 4154 7623 4160 7688 4180 7689 4225 7565
4220 7564 4220 7542 4228 7542 4196 7505
TIME...MOT...LOC 1126Z 332DEG 25KT 4226 7553 4176 7688
BJGSpecial weather statement, Jan 20, 7:39 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
739 AM EST Wed Jan 20 2021
NYZ057-062-PAZ038>040-043-044-047-048-072-201330-
Sullivan-Delaware-Southern Wayne-Wyoming-Susquehanna-Northern
Wayne-Bradford-Luzerne-Lackawanna-Pike-
739 AM EST Wed Jan 20 2021
...A SNOW SQUALL WILL AFFECT SOUTHWESTERN DELAWARE...SULLIVAN...
SOUTHERN SUSQUEHANNA...LACKAWANNA...WAYNE...LUZERNE...NORTHWESTERN
PIKE...SOUTHEASTERN BRADFORD AND WYOMING COUNTIES...
At 735 AM EST, a band of heavy snow showers was located along a line
extending from 6 miles southwest of Andes to Kettle Creek Gorge.
Movement was east at 30 mph. These snow showers will cause quick
reductions in visibilities and produce accumulations of an inch or
so. Road conditions will rapidly deteriorate in these snow showers
and impact the Scranton Wilkes Barre area during the morning
commute.
Locations impacted include...
Rockland, Scranton, Wilkes-Barre, Falls, Muhlenberg, Dunmore,
Kingston, Fallsburg, Nanticoke and Plains.
LAT...LON 4103 7622 4114 7623 4114 7628 4125 7632
4154 7622 4156 7647 4214 7484 4206 7470
4202 7478 4188 7446 4175 7457 4166 7444
TIME...MOT...LOC 1235Z 284DEG 27KT 4210 7484 4143 7671
MWGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 6:27 AM EST | Special Weather Statement | BGM | Broome | 63 min |
| Jan 20, 8:38 AM EST | Special Weather Statement | BGM | Cayuga, Madison, Onondaga | 37 min |
| Jan 20, 9:14 AM EST | Special Weather Statement | BGM | Cayuga, Cortland, Madison, Onondaga, Otsego | 61 min |
| Jan 20, 9:17 AM EST | Special Weather Statement | BGM | Oneida | 43 min |
| Jan 20, 9:31 AM EST | Special Weather Statement | BGM | Chemung, Schuyler, Steuben, Tioga, Tompkins | 44 min |
| Jan 20, 9:56 AM EST | Special Weather Statement | BGM | Broome, Chenango, Cortland, Tioga | 64 min |
| Jan 20, 10:02 AM EST | Special Weather Statement | BGM | Madison, Otsego | 58 min |
| Jan 20, 10:29 AM EST | Snow Squall Warning | BGM | Broome, Tioga, Tompkins | 31 min |
| Jan 20, 10:53 AM EST | Special Weather Statement | BGM | Chemung | 37 min |
| Jan 20, 10:56 AM EST | Special Weather Statement | BGM | Chenango, Delaware | 64 min |
| Jan 20, 11:05 AM EST | Special Weather Statement | BGM | Broome, Tioga | 40 min |
| Jan 20, 11:35 AM EST | Special Weather Statement | BGM | Chemung | 55 min |
| Jan 20, 11:47 AM EST | Special Weather Statement | BGM | Broome, Tioga | 58 min |
| Jan 20, 11:58 AM EST | Special Weather Statement | BGM | Delaware | 62 min |
Nearby
Special Weather Statements in Pennsylvania, 2021Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.